Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Fever for 6 months, elevated ESR. Blood tests and scans done. History of asthma, IBS and ADHD. Any suggestions?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I am a 49 yr old female in good XXXXXXX However, I have been experiencing a low-grade fever everyday for over six months. Accompanying that fever is an elevated ESR and lethargy. My ESR went from 42 up to 65, then back down to 44, and is now up to the 60's again (this was over an 8 month time period). The daily fevers seem to have gone away, but I still have the Lethargy and elevated ESR. I have had extensive tests done. Tons of blood work that has ruled out kidney and/or liver issues, anything rheumatological, any possible viruses, etc. I even had full-body scans and nothing was found. I am frustrated! Any ideas what it could be or suggestions for any testing that hasn't been done?
Posted Sat, 21 Apr 2012 in General Health
Follow-up: Fever for 6 months, elevated ESR. Blood tests and scans done. History of asthma, IBS and ADHD. Any suggestions? 3 hours later
Recent findings/tests:

Negative for Lyme disease
Thyroid fine
Negative Pancreatic Marker (had small cyst in first scan/smaller 3 months later
Kidney and Liver fine
Nothing Rheumatological
Low Bilirubin

Medical History:

-Diagnosed with Asthma 2009
-Allergies (desert weeds, grass, trees) No food or environmental allergies
-Diagnosed with Epstein Barr 1988
-History of IBS
     -Tonsilectomy 1975
     -Cone biopsy of cervix 1987
     -Benign cysts removed from both wrists (2 times each)
     -Two cerclages 1998 & 2000     (6 months bedrest durning 2 pregnancies)
     -Benign cyst removed from left breast 2007
     -Repair of torn rotator cuff right shoulder 2009 (caused by bone spur)
     -Preventative removal of bone spur in left shoulder 2010

-Currently menopausal (or post) Estrogen 16/FSH 15.4
-Experience hot flashes and facial sweating

-Diagnosed as ADHD in 2009
     -Tried several meds (stimulants)
     -Currently not on any ADHD meds
     -Taking Prozac/Welbutrin for mild depression/anxiety and weight
-Recent skin changes:
     -Have bumps on right inner calf
     -Have rash on left hip
     -Skin dry and patchy

     -Developed ringing in ears in last year
     -Chronic lumbar sprain/L4 & L5
     -Eyesight has worsened in last year

Recent Travel:
     -Italy October 2010
     -Guatemala November 2010

Answered by Dr. Sujeet N Charugulla 7 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Your medical history looks quite comprehensive and detailed. It is admirable that you are taking great care of your health records. I have a few questions for you, before I try to comment on further possible reasons for your high esr, fever and lethargy over these 6-8 months.

1. Since when did you start Prozac/welbutrin/adhd medicines - detail.
2. Menopausal symptoms - have you got them reviewed by gynecologist for possible HRT.
3. Guatemala - did you take the prophylactic medication as outlined by the travel advisories.
4. Skin rashes - Was it examined by your doctor.

And, more importantly - I was wondering that you certainly have a cause of your ESR in your history - IBS. I am sure the doctors would have told you that people with autoimmune disorders certainly have ESR levels elevated over a prolonged period of time in their lives, have crests and troughs depending on the status of you IBS. And that is a relatively lifelong condition, that would have certain inflammatory changes in your intestine from time to time which brings about the changes in ESR. Although, not serious like IBD condition - IBS, I believe in your case is the reason for your present symptoms.

Another small possibility of some side effects of prozac in causing a lupus-like syndrome. (You already have rashes) Hence I ask.

Even Bronchial Asthma could be another locus for the inflammatory locus for the ESR rise sometimes, hope you are currently reviewed for that as well.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Follow-up: Fever for 6 months, elevated ESR. Blood tests and scans done. History of asthma, IBS and ADHD. Any suggestions? 13 hours later
Thank you for your assistance with my health mystery.....

To answer your questions:

1) I began Prozac over a year ago and went off of it for a few months in last March.
I add the Welbutrin in August. They have helped me immensely, but I do not intend on staying on them for much longer.

2) I have an appointment with my Gynecologist in a few weeks and I will discuss my menopausal condition and ask about HRT (bio-identicals)

3) I did not take any medication in preparation for my trip to Guatemala but didn't seem to encounter any problems. No gastrointestinal issues. I did catch a cold, but it was not significant. I believe the Infectious Disease Doctor I have been seeing tested for any possible viruses/syndromes that could arise from that trip.

4) Regarding the skin rashes, the one on my hip is small (about the size of a grapefruit) and is not discolored, but rather just rough skin that itches from time to time, but is has been there for months. The other area with a rash is on my inner, right calf, above the ankle. It is not as much a rash, but is small, slightly raised bumbs that appear and disappear and itch. A dermatologist said it was a kind of wart??? That was over a year ago.

Regarding the IBS, I have not officially been diagnosed, but through my own research and discussion with doctors, I have come to feel that is what I have. I have suffered from GI problems for 20 yrs. I think I just became used to it, but I have plans to see a GI doctor soon. I think because I am nearing 50 that I am due for a colonoscopy also.

I don't think my asthma is severe enough cause my ESR to be elevated. It only shows-up when I get a cold. And, my chest X-ray was clear.

How would I determine if the Prozac was causing any problems short of going off of it?

The only other thing I can think of that might be causing the elevated ESR is my chronic lumbar sprain. I first began to have lower back issues when I had to spend 6 months each on strict bedrest during my pergnancies (1998 and 2001). I have had ongoing issues since. And, during the last year or so, it has been very agrivated. I finally went to a chiropractor who diagnosed me with a sprain lumbar. I am currently getting treatment for that. But, would that cause a low-grade fever and lethargy?

Thank you for your help.
Answered by Dr. Sujeet N Charugulla 8 hours later
Thanks for the reply.

I have noted your findings, and the mystery still deepens as I realize more of you now.

I am afraid, identifying a single cause of inflammation for the ESR rise would be searching a needle in a haystack kind of thing. And also not very important, as your benefit from prozac is better than that combined conditions causing ESR rise. And 1 year may not be that significant in branding prozac as the culprit.

Yes, chronic sprain conditions have a significant inflammatory changes that very well can add a significant percentage of the ESR rise. Lethargy can be explained because of the subsequent effects of a bad back. But, low grade fever would not only be due to this sprain, and be a rather combined effect of your total body's inflammatory changes.

I also see you are right on track with your health commitments, so you should be alright very soon.

Wish you best of health.

Above answer was peer-reviewed by
Follow-up: Fever for 6 months, elevated ESR. Blood tests and scans done. History of asthma, IBS and ADHD. Any suggestions? 10 hours later
Thank you, Dr. Charugulla, for taking the time to review my case and for providing the information you did. I will continue to take care of myself and hope it all resolves itself in time. Be well.
Answered by Dr. Sujeet N Charugulla 12 hours later
Hi again,

You are most welcome and thank you too.

Please do write back in need.

Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor